Arizona, 2012Heavy Rain in Arizona, September 12, 2012
September 12, 2012 · NWS FGZ · 1 event in 1 county or zone
Heavy rain over the Schultz Fire scar caused heavy runoff in the subdivision and streets below.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain over the Schultz Fire scar caused heavy runoff in the subdivision and streets below.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 12, 9:30 AM MST, 4 hours 15 minutes earlier.
Area forecast discussion, Sep 12, 9:30 AM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST WED SEP 12 2012
.SYNOPSIS...A LOW PRESSURE SYSTEM WILL CONTINUE TO GENERATE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY...ESPECIALLY
FROM THE WESTERN MOGOLLON RIM EASTWARD. BEHIND THIS SYSTEM...MUCH
DRIER AIR WILL MOVE IN FOR THE END OF WEEK AND INTO THE WEEKEND.
CHANCES FOR PRECIPITATION WILL END BY FRIDAY.
&&
.DISCUSSION...ABUNDANT MOISTURE REMAINS ACROSS THE REGION BELOW
500 MB...ESPECIALLY OVER THE EASTERN THIRD OF THE STATE. DRYING AND
SUBSIDENCE ABOVE 500 MB WILL ALLOW THE SUN TO COME OUT OVER MANY
AREAS. CONVECTION WILL BE SLOW DEVELOPING TODAY AS THE BOUNDARY
LAYER IS RAIN-COOLED. HOWEVER...BY AFTERNOON...A TROUGH AXIS AND
WEAK UPPER LOW TRANSITIONING THROUGH THE CWA WILL BRING ADDITIONAL
CONVECTION TO THE AREA. THE ADDED COOLING DUE TO THE LOW AS WELL AS
WEAK DYNAMICS WILL OVERCOME THE DRYING AND SUBSIDENCE ALOFT FROM
THE WESTERN RIM EASTWARD...WHERE SOME STORMS MAY AGAIN PRODUCE
BRIEFLY HEAVY RAINFALL. WE WILL TWEAK THE POP/QPF FIELDS TO REFLECT
THIS POTENTIAL PATTERN DUE TO THIS LOW.
BY TONIGHT...SIGNIFICANT SUBSIDENCE AND DRYING WILL DEVELOP FROM
NORTHWEST TO SOUTHEAST INTO THURSDAY. SOME CONVECTION MAY REDEVELOP
THURSDAY AFTERNOON IN THE FAR SOUTHEASTERN PORTIONS OF THE CWA...BUT
MOST AREAS WILL BE PARTLY CLOUD...WITH NO ABILITY TO CONVECT. AFTER
THURSDAY...DRY AND SUBSIDENT WEST OR NORTHWEST FLOW WILL DOMINATE AS
THE SOUTHWEST MONSOONAL CIRCULATION COMES TO AN END. WE WILL LIKELY
ZERO OUT POPS IN THE AFTERNOON PACKAGE AFTER FRIDAY. MINOR UPDATES
ON THE WAY.
&&
.AVIATION...FOR THE 18Z PACKAGE...EXPECT ISOLD TO SCT -SHRA/TSRA
WITH MVFR AND LOCALIZED IFR CONDITIONS. CLEARING WITH VFR CONDITIONS
AFT SUNSET. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.........PETERSON
AVIATION.......DL
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 12, 9:40 AM MST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
940 AM MST WED SEP 12 2012
AZZ004>018-037>040-130700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
940 AM MST WED SEP 12 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS THUNDERSTORMS ARE EXPECTED TODAY. MORE FREQUENT
SHOWERS AND ISOLATED EMBEDDED THUNDERSTORMS WILL AFFECT EASTERN
ARIZONA THROUGH THE AFTERNOON. HOWEVER...A PARTLY SUNNY START TO
THE DAY OVER CENTRAL AND NORTHERN ARIZONA WILL LEAD TO STRONGER
THUNDERSTORM DEVELOPMENT BY EARLY AFTERNOON. SOME STORMS IN CENTRAL
AND NORTHERN ARIZONA MAY GENERATE BRIEFLY HEAVY RAINFALL AND SOME
HAIL. STORMS SHOULD END RAPIDLY FROM WEST TO EAST THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Sep 12, 9:55 AM MST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
955 AM MST WED SEP 12 2012
AZZ009-040-122015-
COCONINO AZ-
955 AM MST WED SEP 12 2012
...HIGH FLOW CONTINUES THROUGH THE MOENKOPI WASH...
HEAVY RAINFALL FROM STORMS WHICH OCCURRED TUESDAY AFTERNOON HAVE
CAUSED ELEVATED WATER LEVELS IN MOENKOPI WASH NEAR MOENKOPI. A PEAK
FLOW OF 5788 CFS OCCURRED AROUND 3 AM AT THE MOENKOPI RIVER GAUGE
NEAR HIGHWAY 264. WHILE FLOW HAS BEEN STEADILY DECREASING...FLOW IN
EXCESS OF 2500 CFS STILL REMAINS. IF NO ADDITIONAL RAINFALL OCCURS
OVER THE WASH...ANTICIPATE FLOWS TO DIMINISH THROUGHOUT THE
DAY...POTENTIALLY REACHING NORMAL CONDITIONS BY LATE AFTERNOON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.
&&
LAT...LON 3612 11119 3610 11117 3609 11123 3611 11124
TIME...MOT...LOC 1646Z 180DEG 0KT 3612 11116
RR
Heavy Rain, Coconino
- When
- September 12, 1:45 PM MST to 2:45 PM MST
- Where
- Coconino County, 13 mi NE of (Flg)flagstaff Arpt to 15 mi N of (Flg)flagstaff Arpt
- Reported by
- Law Enforcement
- Coordinates
- 35.263, -111.507
Heavy rain fell over the Schultz Fire area. Heavy run off covered subdivision streets. Runoff covered one lane of Highway 89 with debris and that lane was closed until the water went down and the debris was cleared.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Texas, September 12, 2012$50,000 · 50 kt wind · 1 event
- Damaging Wind in Arizona, September 12, 2012$25,000 · 65 kt wind · 1 event
- Strong Wind in Nebraska, September 12, 20122 injured · 1 event
- Debris Flow and Heavy Rain in Utah, September 12, 20123 events
- Funnel Clouds in Texas, September 12, 20122 events
- Damaging Wind in Texas, September 12, 2012$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413092.